Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
brushie

stinging/"burning"...

i'll try to make this as short as i can.

i used to use a clean and clear product, differin gel, and ponds moisturizer.

2 weeks ago, i stopped using differin and tried tried 2 new clean and clear products and also a clean and clear moisturizer (the moisturizer contained no salycylic acis or anything like that.)

this week, my dermatologist started me on doxycycline (pill), purpose bar for soap, differin gel in the morning, and had me try some Duac topical at night. well, when i put any moiturizer (either the clean and clear or eucerin) on top of the topicals, i get a "stinging/burning" sensation. it was bad the first time i used the Duac, so i stopped using Duac after that first time. i also get that same sensation with the differin now (which i never had before), but its much milder and goes away in a minute. i'm wondering if my skin has to get used to differin again, since i stopped using it for about a week, or maybe its the Duac, or...i dunno. any suggestions? i tried caling my doctor, but his office is closed yesterday and today, so i'm not using the Duac anymore until i hear from him (the only reason im sticking with the differin is because ive been on it for a few years, and i know i'm fine with it.)

TIA.

Share this post


Link to post
Share on other sites

I think Duac has 5% benzoyl peroxide in it. If that's BP regimen for several months and when I started out, I had the same stinging problem, particularly when I washed my face and put moisturizer on. If either of your moisturizers have ingredients like AHA or SA in them, try using something less irritating like Cetaphil with SPF 15, at least until your face gets used to the new regimen. Also, I don't like to contradict your derm but you might try using Cetaphil liquid cleanser for a few days instead of the purpose bar, which I found to be a little overdrying. That really cut down on the irritation for my skin because it's so gentle and moisturizing.

Share this post


Link to post
Share on other sites

This darn touchpad on the laptop, I accidentally highlighted and erased part of a sentence so that message doesn't make sense. Here we go, I'll retype that reply-

I think Duac has 5% benzoyl peroxide in it. If that's the case, then it's probably the BP that is causing the burning. I used Dan's BP regimen for several months and when I started out, I had the same stinging problem, particularly when I washed my face and put moisturizer on. If either of your moisturizers have ingredients like AHA or SA in them, try using something less irritating like Cetaphil with SPF 15, at least until your face gets used to the new regimen. Also, I don't like to contradict your derm but you might try using Cetaphil liquid cleanser for a few days instead of the purpose bar, which I found to be a little overdrying. That really cut down on the irritation for my skin because it's so gentle and moisturizing.

Share this post


Link to post
Share on other sites

thanks for the reply, i'm glad to find out that it wasnt just me having some kind of reaction to the new products/prescriptions. just to clear up a few things:

AHA = alpha hydroxy, right?

SA = salycilic acid, right?

i have so many moisturizers at home (ponds, neutrogena, eucerin, clean and clear) that ive tried, i'm sure ill find one that wont cause stinging.

as far as my dermatologist's recommendation of purpose, he was flexible with that (not like i have to do everything he told me to anyway - obviously the final decision is made by me), but he said something like purpose, basis, cetaphil, dove, etc....he just made the point of me using nothing that has BP or SA in it.

this is something that you may have implied, but i just wanna double check...you only had this same sensation when you started your regimen, right?...you stuck with the regimen and the sensation went away when your skin adjusted to it, right?

i still plan on holding off on the Duac until i can discuss this with my dermatologist - i think thats the safe bet, but i really appreciate your info smile.gif thanks.

Share this post


Link to post
Share on other sites

my doc just called me (i guess he got my message yesterday). he said a lil stinging for a few seconds is normal and will subside after a lil while on the medication, but he said that the amount of "stinging sensation" that i was having is not good (the sensation lasted for a couple hours the other night after i washed my face and applied it - it didnt go away until i woke up the next day), so he's taking me off Duac, and putting me on Cleocin T instead (its topical benzaclin (sp?) i think...or at least, i know its some kind of topical antibiotic). he said its in a lotion form, so it shouldnt dry me out really. so now, heres my regimen:

morning: wash with purpose/basis/etc bar, then differin.

night: wash with purpose/basis/etc bar, then cleocin t.

once a day i take a doxycycline pill with food.

i really hope this works. it looks like an effective regimen, and it's low maintenance, which was definitely a priority of mine when i spoke to him.

Share this post


Link to post
Share on other sites

It's good to hear you're switching to something that will be less painful! Heh, maybe I shouldn't have stuck with the regimen for as long as I did, cuz I definitely had some prolonged stinging. Is Cleocin T just clindamycin without any other active ingredients? Let me know how it goes, I'm on Benzaclin right now and I plan to add Differin soon. Hopefully if it works for you then it'll work for me, even though I won't be taking any oral antibiotics.

Share this post


Link to post
Share on other sites

Hi. I'm on Dan's regimen, or kind of was until about a week ago. Since then, I've had to do the regimen at night only and then use the Clean and Clear Continuous Control BP Cleanser during the day because I didn't want white crap on my face during the day cuz I was going snowboarding. Anyways, I've been using Eucerin Renewal at night w/the regimen, and I have noticed it has started stinging again when I apply it. The C&C Moisturizer also stings too kind of. So it must be just that you are getting used to it again, as I am, even after only cutting application to once a day. So I wouldn't worry about it smile.gif .

Share this post


Link to post
Share on other sites

i didnt get into too many details on the phone with my doc, but whenever i get a new mediction/product to try, i ALWAYS do a search on webmd.com to check it out, even more than what i learn from my doc about it. i'm pretty sure Cleocin T is just an antibiotic (not a combo like how Duac is benzacline and BP.) i was on Benzaclin last year and it dried me out pretty badly (from what i remember - ive tried so many different things in the last year, lol.)

differin i like a lot. i mean, its not 100% effective for me, but it doesnt dry me out, ive never had one "side effect" from it, and in combination with other medications, supposedly its pretty effective, and its low maintenance - i can apply a layer of it on my face in about 20 - 30 seconds.

i'll definitely post my results, cuz i know how helpful its been for me to see other peoples results. thanks for your posts, and good luck.

Share this post


Link to post
Share on other sites

brushie,

I've read your post. My advice is that you really you need to sit down with all your products and write down their active ingredients. In fact go to www.cosmeticscop.com and look up her regimens for acne prone skin...she shows you the startegies for combining a variety of different actives.

But from what I know

- are you sure you should be applying differin during the day....my impression was that vitamin a made your skin photo sensitive? If it is ok you would need to have a spf in the moisturiser you wear with it.

- allergies to salicyclic acid (bha) are common ...I think up to 15% of the population.

- salicylic acid (BHA), topical vitamin a, Alpha hydroxy acids are exfolliants

- salicylic acids are oil soluble and can exfoliate deeper in the pore

- ahas are water soluble and exfolaite only the skin surface

- bp and antibiotics are antibacterials

- I have heard BHAs and AHAs should not be used at the same time...but can be used one in morning, one at night

- bp and salicyclics (BHA) can promote irritation if used together

--------------------------------------------

I am a little unclear at the moment what you are actually using.....but I would make sure that your day moisturiser has no actives but includes a suscreen and I would also question whether a BHA was useful in your cleanser.

Good luck

Share this post


Link to post
Share on other sites

well, i started the "new" regimen from my doc on thursday or friday of last week, and today's monday. so far, i'm seeing decent results. its low maintenance. i havent had any new breakouts yet (though, i know its only been 4-5 days and that doesnt mean much), and i went back to the clean and clear moisturizer - when i put it on, it kinds stings (its actually, more tingly than anything), for about 10 seconds, then after that im fine smile.gif

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×